OncoLink

Peripheral Neuropathy while on Taxol

Peripheral Neuropathy while on Taxol

Question

Dear OncoLink "Ask The Experts,"
I was given Taxol as part of my chemotherapy treatment. My feet hurt so bad that I cannot walk. Is this normal?

Answer

Julia Draznin Maltzman, MD, Attending Physician at the University of Pennsylvania School of Medicine, responds:

One of the more important side effects of Taxol is peripheral neuropathy and this is often manifested by painful feet and hands. This peripheral neuropathy usually gets worse as the patient receives more and more Taxol. We usually see it after multiple doses. However, everyone is different and people react differently to the medication. Furthermore, people who may already have a baseline neuropathy from diabetes or other diseases such as multiple sclerosis may develop it much more quickly than those who are otherwise healthy. You should discuss these symptoms with your oncologist so that your treatment plan and follow-up can be modified.